Mortgage problems No. 1 complaint at federal consumer agency
FDA bows to industry and delays menu labeling

FDA strengthens warnings on nonaspirin painkillers

Nonaspirin Painkiller Peptic Ulcers_page 1_brown pills falling out of containerThe FDA is strengthening the warnings on drug labels to indicate that painkillers such as ibuprofen can increase the chance of a heart attack or stroke. The over-the-counter forms include Advil, Motrin IB, and Aleve.

Those serious side effects can occur as early as the first few weeks of using the drugs, and the risk might rise the longer people take them.

The over-the-counter drugs are used for the temporary relief of pain and fever. The prescription drugs are used to treat several kinds of arthritis and other painful conditions.

The risks and what’s new

The labels for these prescription and over-the-counter medications already have information on heart attack and stroke risk. In the coming months, the FDA will require manufacturers of the prescription and over-the counter drugs to update their labels with more specific information about heart attack and stroke risks.

The FDA added a boxed warning to prescription drug labels for this risk in 2005. More recent studies are the reason the FDA is updating the labeling.

The FDA said it’s now known that the risk of heart attack and stroke may occur early in treatment, even in the first weeks.

“There is no period of use shown to be without risk,” said Judy Racoosin, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia, and Addiction Products.

People who have cardiovascular disease, especially those who recently had a heart attack or cardiac bypass surgery, are at the greatest risk for cardiovascular events associated with these drugs.

The FDA is adding information in the drug label for people who already have had a heart attack. This vulnerable population is at an increased risk of having another heart attack or dying of heart attack-related causes if they’re treated with these drugs, according to studies.

But the risk is also present in people without cardiovascular disease.

“Everyone may be at risk – even people without an underlying risk for cardiovascular disease,” Racoosin said.

What consumers should do

These drugs, called nonaspirin nonsteroidal anti-inflammatory drugs or NSAIDs, are effective treatments for pain, inflammation, and fever.

Consumers can still take them but should be aware of this increased risk of heart attack or stroke, especially at higher doses, said Karen M. Mahoney, M.D., deputy director of FDA’s Division of Nonprescription Drug Products.

“As always, consumers must carefully read the drug facts label for all nonprescription drugs,” Mahoney said. “Consumers should carefully consider whether the drug is right for them, and use the medicine only as directed. Take the lowest effective dose for the shortest amount of time possible.”

When using prescription NSAIDs, read the medication guide attached to your prescription, which provides safety information.

She also said consumers shouldn’t take more than one product that contains a NSAID at a time.

If you have heart disease or high blood pressure, consult a health care provider before using a NSAID. Balance the benefits of NSAIDs with the possible risks and weigh your options. If you take low-dose aspirin for protection against heart attack and stroke, you should know that some NSAIDs, including ibuprofen and naproxen, can interfere with the protective effect.

Stop taking NSAIDs and seek medical help if you experience symptoms that might signal heart problems or stroke, such as chest pain, trouble breathing, sudden weakness in one part or side of the body, or sudden slurred speech.

Reducing your risk factors for heart disease and stroke also is important.

“Smoking, high blood pressure, high cholesterol, and diabetes are significant risk factors for these conditions,” Mahoney said. “If you smoke, work on quitting. See your doctor regularly to find out if you have these other strong risk factors, and commit yourself to taking care of them and of your health.”

Copyright 2015, Rita R. Robison, Consumer Specialist

Comments

Feed You can follow this conversation by subscribing to the comment feed for this post.

Tom Sightings

Good cautionary post. Check out my experience at sightingsat60.blogspot.com/2015/06/dont-overdo-pills.html

Verify your Comment

Previewing your Comment

This is only a preview. Your comment has not yet been posted.

Working...
Your comment could not be posted. Error type:
Your comment has been posted. Post another comment

The letters and numbers you entered did not match the image. Please try again.

As a final step before posting your comment, enter the letters and numbers you see in the image below. This prevents automated programs from posting comments.

Having trouble reading this image? View an alternate.

Working...

Post a comment

Your Information

(Name and email address are required. Email address will not be displayed with the comment.)